Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 19, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2016, 1:07 PM EDT for Morgan County, Scott County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2016, 1:07 PM EDT (17:07 UTC)
- Expired
- May 2, 2016, 1:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morgan County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 120 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
059
WUUS54 KMRX 021707
SVRMRX
TNC129-151-021745-
/O.NEW.KMRX.SV.W.0019.160502T1707Z-160502T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
107 PM EDT MON MAY 2 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SCOTT COUNTY IN EASTERN TENNESSEE...
NORTHWESTERN MORGAN COUNTY IN EASTERN TENNESSEE...
* UNTIL 145 PM EDT
* AT 107 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST
OF WARTBURG...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...SUNBRIGHT...ELGIN...SLICK ROCK...RUGBY...
DEERLODGE AND SMOKEY JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3655 8459 3628 8434 3614 8481 3623 8490
3629 8487 3629 8484 3630 8482 3630 8480
3633 8477 3633 8476 3634 8474 3635 8474
3635 8473 3637 8472 3637 8470 3640 8466
3645 8470
TIME...MOT...LOC 1707Z 233DEG 25KT 3624 8479
HAIL...1.00IN
WIND...60MPH
$$
MOULTON3 follow-up statements
886
WWUS54 KMRX 021718
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
118 PM EDT MON MAY 2 2016
TNC129-151-021745-
/O.CON.KMRX.SV.W.0019.000000T0000Z-160502T1745Z/
SCOTT TN-MORGAN TN-
118 PM EDT MON MAY 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR CENTRAL SCOTT AND NORTHWESTERN MORGAN COUNTIES...
AT 118 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF HELENWOOD...OR 12 MILES NORTHWEST OF WARTBURG...MOVING NORTHEAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...SUNBRIGHT...ELGIN...SLICK ROCK...RUGBY...
DEERLODGE AND SMOKEY JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3655 8459 3628 8434 3615 8477 3624 8483
3630 8480 3633 8477 3633 8476 3634 8474
3635 8474 3635 8473 3637 8472 3637 8470
3640 8466 3645 8470
TIME...MOT...LOC 1718Z 239DEG 26KT 3627 8468
HAIL...1.25IN
WIND...60MPH
$$
MOULTON774
WWUS54 KMRX 021732
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
132 PM EDT MON MAY 2 2016
TNC129-151-021745-
/O.CON.KMRX.SV.W.0019.000000T0000Z-160502T1745Z/
SCOTT TN-MORGAN TN-
132 PM EDT MON MAY 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR CENTRAL SCOTT AND NORTH CENTRAL MORGAN COUNTIES...
AT 132 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
HELENWOOD...OR 11 MILES NORTH OF WARTBURG...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...SUNBRIGHT...ELGIN...SLICK ROCK...RUGBY
AND SMOKEY JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3618 8468 3629 8473 3635 8473 3637 8472
3637 8470 3640 8466 3648 8453 3628 8434
TIME...MOT...LOC 1732Z 245DEG 22KT 3627 8458
HAIL...1.00IN
WIND...60MPH
$$
MOULTON401
WWUS54 KMRX 021742
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 PM EDT MON MAY 2 2016
TNC129-151-021752-
/O.EXP.KMRX.SV.W.0019.000000T0000Z-160502T1745Z/
SCOTT TN-MORGAN TN-
142 PM EDT MON MAY 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCOTT AND NORTH
CENTRAL MORGAN COUNTIES WILL EXPIRE AT 145 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3618 8468 3629 8473 3635 8473 3637 8472
3637 8470 3640 8466 3648 8453 3628 8434
TIME...MOT...LOC 1738Z 233DEG 25KT 3627 8458
$$
MOULTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:33 AM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 2, 10:33 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1033 AM EDT MON MAY 2 2016 .DISCUSSION... UPDATE TO MAINLY ADJUST POP CHANCES TO BETTER REFLECT CURRENT RADAR TRENDS. STILL EXPECTING TO SEE AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY AS WE HEAD INTO THIS AFTERNOON AND EVENING. FRONTAL BOUNDARY IS CURRENTLY DRAPED ACROSS MIDDLE TENNESSEE INTO EASTERN KENTUCKY...EXPECT IT TO CONTINUE TO MOVE FURTHER SOUTH AND BE THE FOCUS POINT FOR THE STRONGER THUNDERSTORMS. IN ADDITION TRAINING STORMS COULD POSE A FLASH FLOODING RISK IN SOME LOCATIONS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 79 60 76 50 / 90 80 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 78 59 73 49 / 80 80 40 20 OAK RIDGE, TN 78 59 74 50 / 80 80 30 20 TRI CITIES AIRPORT, TN 78 58 72 47 / 80 90 60 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && ABM
Hazardous weather outlook, May 2, 4:38 AM EDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 438 AM EDT MON MAY 2 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-030830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 438 AM EDT MON MAY 2 2016 /338 AM CDT MON MAY 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL IS EXPECTED THIS AFTERNOON AND EVENING... A COLD FRONT WILL SLOWLY APPROACH THE REGION TODAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE STRONG TO POSSIBLY SEVERE WITH THE MAIN CONCERN BEING STRONG GUSTY WINDS...HAIL UP TO QUARTER INCH... HEAVY RAIN...AND FREQUENT LIGHTNING. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH RAINFALL AMOUNTS IN EXCESS OF 2 INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SOUTH FROM THE GREAT LAKES LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AND MOVE ACROSS THE EASTERN TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. FREEZING LEVELS IN THE APPALACHAINS WILL DROP AS LOW AS 3000 TO 4000 FEET WITH THE RAIN SHOWERS CHANGING TO SNOW SHOWERS DURING THE EARLY MORNING HOURS. NO SIGINIFICANT ACCUMULATIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DH/TD
In the hours before
Special weather statement, May 2, 12:57 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1257 PM EDT MON MAY 2 2016
TNZ012-035-021730-
SCOTT TN-MORGAN TN-
1257 PM EDT MON MAY 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN MORGAN
COUNTIES UNTIL 130 PM EDT...
AT 1257 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHWEST OF WARTBURG...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...SUNBRIGHT...ELGIN...BIG SOUTH FORK
NATIONAL...SLICK ROCK...RUGBY...DEERLODGE...HIGH POINT...NORMA AND SMOKEY
JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3660 8454 3639 8431 3639 8433 3628 8434
3611 8485 3617 8491 3621 8491 3624 8488
3628 8488 3629 8487 3630 8480 3633 8477
3634 8474 3637 8472 3637 8470 3640 8466
3644 8469 3650 8471 3660 8461
TIME...MOT...LOC 1657Z 233DEG 25KT 3622 8487
MOULTONThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 12:57 PM EDT | Special Weather Statement | MRX | Scott | 33 min |
| May 2, 1:58 PM EDT | Special Weather Statement | MRX | Campbell | 47 min |
| May 2, 2:31 PM EDT | Special Weather Statement | MRX | Bledsoe, Rhea | 44 min |
| May 2, 3:19 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Meigs, Rhea, Roane | 41 min |
| May 2, 3:39 PM EDT | Special Weather Statement | MRX | Sequatchie | 36 min |
| May 2, 3:59 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane | 46 min |
| May 2, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 51 min |
| May 2, 4:33 PM EDT | Special Weather Statement | MRX | Carter | 57 min |
| May 2, 4:48 PM EDT | Special Weather Statement | MRX | Meigs | 27 min |
| May 2, 4:55 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 27 min |
| May 2, 5:29 PM EDT | Areal Flood Advisory | MRX | Loudon, Meigs, Rhea, Roane | 3 hr |
| May 2, 5:39 PM EDT | Special Weather Statement | MRX | Jefferson | 36 min |
| May 2, 5:53 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 37 min |
| May 2, 5:56 PM EDT | Special Weather Statement | MRX | Bradley, Polk | 34 min |
| May 2, 6:31 PM EDT | Special Weather Statement | MRX | Johnson | 29 min |
| May 2, 6:47 PM EDT | Special Weather Statement | MRX | Unicoi, Washington | 43 min |
| May 2, 6:54 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.